# SDR 2006FA0000865

- Difficulty date: February 26, 2006
- Submitted: August 29, 2006
- Operation: General aviation
- Aircraft: N4879H
- Make and model: Piper PA-17
- Aircraft serial: 17178
- Engine: Cont A65*
- System (JASC): 3213 · Main Landing Gear Strut/Axle/Truck
- Part: Strut
- Part number: 1180500
- Condition: Damaged
- Location: Landing Gear
- Part time: 725 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

WHEN CHANGING SHOCK CORDS ON THIS AC, NOTICED A DISCOLORATION OF THE INNER STRUT TUBE (LONGER ONE, SUB PN 1180400) AND REMOVED IT FROM THE OUTER TUBE (SHORTER, SUB PN 1180300) ONE OF THE INNER STRUT TUBES WAS CORRODED APPROX 50 PERCENT OF CIRCUMFERENCE.  THE OTHER INNER STRUT HAD MULTIPLE CORROSION HOLES THROUGH ALL THE METAL.  BOTH SHORT TUBES (OUTER) SHOWED OVAL ELONGATION AT THE ENDS INDICATING FLEXING/BENDING OF THE ASSY DURING LANDINGS AND TAKEOFF.  RELATIVELY NEW (HOURS) BUNGEES KEPT THIS GEAR FROM FINAL FAILURE AND RESULTANT GROUND LOOP.  THE BUNGEE CORDS, WHEN INSTALLED, COVER THIS AREA AND ALSO USUALLY HAVE A CLOTH OR ALUMINUM FAIRING OVER THEM.  DETECTION OF THIS REQUIRES REMOVAL OF THE FAIRINGS AT A
